Aa
Aa
A
A
A
Close
Avatar universal

Sudden Onset of Movement Disorder after Taking Gabapentin

I developed a sudden onset of a movement disorder after taking two 300 mg doses of Gabapentin. After seeing colorful pinpoints of light, rapid left hand flapping began with an internal burning sensation, and jerky movements started spreading throughout my body. I also had unusual mood changes of intermittent laughing spells that didn’t fit the situation. The first radiologist found a 6 mm hypothalamic lesion, but wasn’t informed of the presence of a recent movement disorder. After 10 years, after undergoing my 4th brain MRI, the report showed a “History of ischemia which is asymptomatic,” probably because the radiologists have never seen me. Only one ER doctor recorded, “Undiagnosed motion disorder, hypothalamic lesion.” He knew what I had, but he wasn’t the right type of doctor to diagnosis me. - jerkylady
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
That stuff is not good for you. Stop taking it.
Helpful - 0
15695260 tn?1549593113
Hello and welcome to the forum.  sorry for a delay in answering your question.  I'm glad you checked in with your doctor about this but sorry they didn't give you more understanding or dug deeper into this.  Gabapentin is associated with loss of coordination. I'm wondering if that would be involved in your movement issues. https://www.webmd.com/drugs/2/drug-14208-8217/gabapentin-oral/gabapentin-oral/details/list-sideeffects  

Has there been any follow up with your doctor or what is the update on this situation?
Helpful - 0
1 Comments
I agree that doctors should have given me an explanation of what happened to me. I explained to Chin_C what occurred after my last MRI.  I was also glad that the doctor who conducted my EEG / EMG, asked if I would sign a waiver to allow my video monitoring  to be used for teaching in their medical schools. - Yes, I have lost a lot of coordination and I can’t smile unless I’m laughing. -  I started feeling dejected. Maybe all doctors would take one look at me, and turn me away. -  When my optometrist told me in 2019 that I needed to have my cataracts removed, he assured me that they would remove them under anesthesia. Not so. At the preliminary appointment, the surgeon agreed to do mine if I’d allow them to tape my head. I really didn’t think any amount of tape would control my head jerks but I didn’t want to scare him away by sounding like a difficult patient. Then I showed him my homemade tubular scarf that I made on a small circular device. I asked him, “Would you allow me to wear a circular one that stretches behind my neck and then loops around my feet to control my neck jerking?” He smiled and asked, “Does it really help?” “Yes, I was able to get through a dental appointment wearing it.” “Well, be sure to bring it.”  So I’m very thankful I was sent to a compassionate doctor. As for the rest of my Neurological problems, my primary doctor said, “We’ve run into a dead end.”
Have an Answer?

You are reading content posted in the Neurology Community

Top Neurology Answerers
620923 tn?1452915648
Allentown, PA
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease